Alert archive / Texas / Beach Hazards Statements in 2023

Beach Hazards Statement 1, NWS Houston/Galveston, TX

January 23, 2023Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at Jan 23, 2023, 2:37 PM CST for Brazoria County, Galveston County, Matagorda County, Texas. It took effect at Jan 24, 2023, 12:00 AM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2023, 2:37 PM CST (20:37 UTC)
In effect from
Jan 24, 2023, 12:00 AM CST
Expired
Jan 24, 2023, 6:00 PM CST
In force
18 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2023-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2023-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WHUS44 KHGX 232037
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
237 PM CST Mon Jan 23 2023

TXZ436>439-240445-
/O.NEW.KHGX.BH.S.0001.230124T0600Z-230125T0000Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
237 PM CST Mon Jan 23 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM MIDNIGHT CST TONIGHT
THROUGH TUESDAY AFTERNOON...

* WHAT...Strong rip currents will along Gulf-facing beaches. Tide
  levels of 3.5 to 4 feet above MLLW may be observed during high
  tide due to strong onshore winds.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula Counties.

* WHEN...From midnight CST tonight through Tuesday afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water. Minor coastal flooding may occur.

* ADDITIONAL DETAILS...Rip currents can sweep even the best
  swimmers away from shore into deeper water.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...A Beach Hazards Statement
  is issued when threats such as rip currents...longshore
  currents...sneaker waves and other hazards create life-
  threatening conditions in the surf zone. Caution should be used
  when in or near the water.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
4 follow-up statements
226 
WHUS44 KHGX 232043
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
243 PM CST Mon Jan 23 2023

TXZ436>439-240445-
/O.NEW.KHGX.RP.S.0005.230123T2043Z-230124T0600Z/
/O.CON.KHGX.BH.S.0001.230124T0600Z-230125T0000Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
243 PM CST Mon Jan 23 2023

...HIGH RIP CURRENT RISK IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MIDNIGHT CST
TONIGHT THROUGH TUESDAY AFTERNOON...

* WHAT...For the High Rip Current Risk, dangerous rip currents.
  For the Beach Hazards Statement, Strong rip currents will along
  Gulf-facing beaches. Tide levels of 3.5 to 4 feet above MLLW may
  be observed during high tide due to strong onshore winds. 
  expected.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula Counties.

* WHEN...For the High Rip Current Risk, until midnight CST 
  tonight. For the Beach Hazards Statement, from midnight CST 
  tonight through Tuesday afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water. Minor coastal flooding may occur.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...A Beach Hazards Statement 
  is issued when threats such as rip currents...longshore 
  currents...sneaker waves and other hazards create life- 
  threatening conditions in the surf zone. Caution should be 
  used when in or near the water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
307 
WHUS44 KHGX 240302
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
902 PM CST Mon Jan 23 2023

TXZ436>439-241115-
/O.CON.KHGX.RP.S.0005.000000T0000Z-230124T0600Z/
/O.CON.KHGX.BH.S.0001.230124T0600Z-230125T0000Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
902 PM CST Mon Jan 23 2023

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MIDNIGHT CST
TONIGHT THROUGH TUESDAY AFTERNOON...

* WHAT...For the High Rip Current Risk, dangerous rip currents. 
  For the Beach Hazards Statement, Strong rip currents will 
  along Gulf-facing beaches. Tide levels of 3.5 to 4 feet above 
  MLLW may be observed during high tide due to strong onshore 
  winds. expected.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula.

* WHEN...For the High Rip Current Risk, until midnight CST 
  tonight. For the Beach Hazards Statement, from midnight CST 
  tonight through Tuesday afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Minor coastal flooding may occur.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...A Beach Hazards Statement 
  is issued when threats such as rip currents...longshore 
  currents...sneaker waves and other hazards create life- 
  threatening conditions in the surf zone. Caution should be 
  used when in or near the water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
964 
WHUS44 KHGX 240903
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
303 AM CST Tue Jan 24 2023

TXZ436>439-241715-
/O.CON.KHGX.BH.S.0001.000000T0000Z-230125T0000Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
303 AM CST Tue Jan 24 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...Strong rip currents will along Gulf-facing beaches. Tide
  levels of 3.5 to 4 feet above MLLW may be observed during high 
  tide due to strong onshore winds. 

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula Counties.

* WHEN...Through this afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Minor coastal flooding may occur.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...A Beach Hazards Statement 
  is issued when threats such as rip currents, longshore 
  currents, sneaker waves, and other hazards create life- 
  threatening conditions in the surf zone. Caution should be 
  used when in or near the water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
547 
WHUS44 KHGX 242221
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
421 PM CST Tue Jan 24 2023

TXZ436>439-250000-
/O.CON.KHGX.BH.S.0001.000000T0000Z-230125T0000Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
421 PM CST Tue Jan 24 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Strong rip currents will along Gulf-facing beaches. Tide
  levels of 3.5 to 4 feet above MLLW may be observed during high 
  tide due to strong onshore winds.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Minor coastal flooding may occur.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...A Beach Hazards Statement 
  is issued when threats such as rip currents, longshore 
  currents, sneaker waves, and other hazards create life- 
  threatening conditions in the surf zone. Caution should be 
  used when in or near the water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Jan 23, 11:28 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jan 23, 11:28 AM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1128 AM CST Mon Jan 23 2023

...New AVIATION...

.AVIATION...
(18Z TAF Issuance)
Issued at 1115 AM CST Mon Jan 23 2023

VFR conditions going into the overnight hours, then look for some
fairly quick modification/impacts heading into sunrise Tue. As
upper level storm system approaches from the west, we'll see low
level winds gradually veer to the east & southeast (above the
surface) and increase in speed. Things might be a little bumpy and
have included mention of low level wind shear in TAFs beginning
around 12z as southeast winds above the surface increase to
40-55kt. Expect increasing cloud cover through the night. VFR
ceilings will initially develop then quickly fall into MVFR
territory around or shortly before sunrise...then into the IFR
range by mid morning. Look for scattered showers to begin
developing around sunrise, then increase in coverage through the
day. A nne-ssw oriented line of showers and thunderstorms is
expected to develop along the cold front west of the area and
track across the terminals in the 19-23z timeframe. Strong winds
are the primary threat. Even with what would appear weaker showers
in advance, the threat of strong winds will be in place
considering they could mix down from just above the sfc. Improving
conditions expected areawide as the precip departs to the east,
though gusty NW winds will prevail overnight Tue. 47

&&

.SHORT TERM...
(Today through Tuesday Night)
Issued at 404 AM CST Mon Jan 23 2023

High pressure overhead will bring mostly sunny skies and highs in
the upper 50s to low 60s today. This high pressure will begin to
slide east tonight as a digging trough pushes a formidable shortwave
into AZ/NM. Onshore flow quickly resumes tonight, bringing in cloud
cover and higher dewpoints. A strengthening LLJ will keep patchy fog
away and give us low, overcast ceilings instead. Overnight lows
tonight will be noticeably warmer and in the low 50s south of I-10
and mid 40s north of Houston.

By Tuesday morning, the aforementioned digging trough will invigorate
a surface low in West Texas that will push east throughout the day.
This low will continue to gather strength as the trough becomes
negatively tilted over Central Texas, putting Southeast Texas in a
favorable region for potential severe weather and heavy rainfall.
Winds will also increase steadily throughout the day with sustained
winds near 20-30 mph along with higher gusts possible. Therefore, a
Wind Advisory will most likely be needed on Tuesday.

As we start to enter the realm where hi-res guidance is extending
into Tuesday evening, most are in agreeance that isolated showers
across our western CWA will gradually push east throughout the
morning and increase in coverage as a warm front ahead of the
approaching surface low pushes through our area. By mid-morning,
PoPs will range from 60-80% across most of Southeast Texas. By 12-2
pm, the surface low and its associated cold front will be
approaching our western CWA, reaching the Houston-Metro area by 2-
4pm, and Galveston by 4-6pm before leaving our CWA around sunset.

Regarding the potential for severe weather on Tuesday, in a nutshell
there will be an abundant amount of shear and helicity, but surface
based instability will be lacking. A 40-50kt LLJ will extend through
South Texas and into our CWA which will advect ample Gulf moisture
into Southeast Texas and provide 60-70+ kts of 0-6km bulk shear
along with 500+ m2/s2 0-3km SRH. But in spite of that, hi-res models
also show surface based instability lacking as a robust 900-750mb
cap remains in place throughout most of the morning and early
afternoon. Saturated soundings below 700mb also indicate overcast
skies, so surface heating will also be lacking as temperatures
struggle to reach the 60s north of I-10. However, south of I-10,
daytime highs are expected to reach the upper 60s to low 70s. This
combined with frontal passage could provide enough lift for showers
and storms to tap into this ample shear and helicity to produce more
organized convection with severe hazards of all types possible
(damaging winds, hail, and a few isolated tornadoes). Therefore, SPC
has placed most of our CWA south of I-10 in a Slight Risk for severe
weather on Tuesday while central portions of our CWA remain in a
Marginal Risk. Regarding the potential for heavy rainfall, WPC has
placed most of our CWA in a Slight Risk for excessive rainfall with
1-3" of rain expected with isolated higher amounts possible.

After this front pushes through Tuesday evening, some isolated wrap-
around precip is possible for our northern counties, but most of
Southeast Texas will stay dry and skies will rapidly clear.
Temperatures will also begin to fall as overnight low are expected
to reach the upper 30s to low 40s on Tuesday night.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 404 AM CST Mon Jan 23 2023

Come Wednesday morning, we will be decidedly in a post-frontal
environment, with the surface low having made its way to the Mid-
South and the cold front cleanly into the open Gulf of Mexico.
Across Southeast Texas and our nearshore waters, we should expect
low level northwest flow, helping usher in cooler and drier air. And,
even though the main batch of mid-level vorticity supporting the
main low will be long gone with the surface feature, it looks like
another shortwave trough or remnant vorticity will enhance the
base of the longer-wave trough as it lags in coming through our
area. Because of this, I'd expect that while the bulk of the
arctic air will pass by to our east, we should still manage a fair
amount of cold advection until that shortwave shears out Thursday
night and ridging aloft (or at least some southwest flow) can
begin building.

Because of that, the middle of the week looks chilly, and as rare
as it's been this month, should feature temperatures below
seasonal averages for at least a couple days. Wednesday's highs
look to be coolest, with the surge of post-frontal air, plus solar
energy put into evaporating a wetter surface following Tuesday's
rain and storms. I've got highs in the low to mid-50s for most of
the area, except in the southwest towards Matagorda Bay, where
some upper 50s may emerge. Unsurprisingly, this is where the
post-frontal cold advection will be weakest. Thursday's highs,
though probably not colder than Wednesday, aren't likely to really
be any warmer - a couple degrees or so.

At night, it's a different story. Wednesday night looks chilly
with lows in the 30s for all but the immediate coast. Despite
that, it only looks likely for the northernmost reaches around
Crockett and Madisonville to reach freezing for a couple hours
around dawn. While there's a chance (25-50 percent) of touching
the freezing mark north of the Houston metro and in the rural
areas west of the metro Wednesday night/early Thursday morning,
lows in the 33-36 range appear more likely. But with high pressure
drifting overhead keeping winds light, what winds there are being
keeping the tap of cooler, drier air from being turned completely
off, plus a mostly clear sky, we've got a good setup for ideal
nighttime cooling for a second night Thursday into Friday morning.
This will be most apparent way up in Houston County, where some
lows briefly dipping below 30 degrees is expected. Not likely to
be enough for a hard freeze (the NBM distribution pegs that
probability in a 25-45 percent range), but still a good, chilly
night. Folks around College Station and Caldwell will also want to
look out for the thermometer to hit 32 for a short bit around dawn
as well. In the rest of the area to the north and west of the
Houston metro, chances may be slightly higher for hitting
freezing, but expected highs are still in the 33-36 degree band.
Unlike the rest of the area, lows at the coast might actually be
a degree or two higher if winds catch enough of an onshore
component to start boosting dewpoints and raise that temperature
floor.

Speaking of onshore winds, those come back on Friday as the
surface high moves off to the Southeast and we begin this winter's
trend anew - development of a coastal trough and another upper
shortwave trough moving into the region. As one would expect in a
forecast nearly a week out, though there's pretty solid confidence
in the broad strokes of this trend, the details are still pretty
fuzzy. The deterministic models generally look less amplified with
both the surface trough and the pattern aloft, which would imply
less development of rain and storms. Still, the NAEFS ensemble
develops 90th percentile precipitable water values next weekend.
And though the Euro ensemble is not quite so aggressive, IVT
numbers in the return flow do also get up to around the 90th
percentile, so while not a climatological extreme, we should see a
decent amount of moisture available. So while I'm not hitting next
weekend as hard as we did tomorrow's setup when it was this far
out, I've still got likely PoPs over much of the Gulf waters
bleeding onto the coast - centered around Galveston Bay and
roughly from I-10 coastward.

For what it's worth, the ECMWF Extreme Forecast Index does have a
little bitty 0.5 bullseye (on a scale of 0 to 1) just inland of
Galveston Bay, and our deterministic QPF collaborated with WPC
shows up to around 2 inches of rain for the weekend in the same
spot, so...it'll still be something to pay attention to as we
sharpen up the details. But we should probably get through
tomorrow first before we start worrying about the weekend.

&&

.MARINE...
Issued at 404 AM CST Mon Jan 23 2023

Sustained winds or frequent gusts of 15 to 20 knots are being
observed at numerous locations on and around the waters early
this morning. Winds will become more onshore through the day, and
though they may briefly fall below 15 knots at times during the
day, it is expected to be only briefly. In light of this and the
expected poor conditions oncoming, small craft should continue to
exercise caution through the day.

Winds are expected to strengthen this evening as an upper
disturbance moves in and a surface low develops. Winds are expect
to exceed the advisory threshold on the Gulf waters, and persist
for long enough before expected onset of gale conditions that a
lead-in advisory is necessary. Winds will increase further on
Tuesday as the new low pressure center moves into the area. A
Gale Watch is in effect with sustained winds of 25 to 35 knots and
gusts up to 35 to 45 knots expected across the waters from
Tuesday morning through Tuesday evening. Confidence in seeing gale
conditions is quite high, though there is some uncertainty in
precisely how quick the onset of gales will occur as well as how
long they may persist Tuesday night. Because of this, the offices
with watches in effect chose to leave the watch for now, and will
give the day shift an opportunity with the freshest data to make
their warning decision.

Widespread showers can also be expected during this period, and
embedded thunderstorms could locally increase winds and seas even
further. After the low passes and a cold front crosses the area
Tuesday night, offshore winds return to the area and persist
through Thursday. A small craft advisory will be needed for some
undetermined time as winds and seas subside, but want to keep the
focus on conditions as they degrade into gales tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  59  46  54  39 /   0  30 100   0
Houston (IAH)			  60  48  63  41 /   0  10 100  10
Galveston (GLS)			  56  54  68  44 /   0   0  90  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Should Exercise Caution through late tonight for
     GMZ330-335.

     Gale Watch from Tuesday morning through Tuesday evening for
     GMZ330-335-350-355-370-375.

     Small Craft Should Exercise Caution until 6 PM CST this evening
     for GMZ350-355-370-375.

     Small Craft Advisory from 6 PM this evening to 6 AM CST Tuesday
     for GMZ350-355-370-375.

&&

SHORT TERM...Walts
LONG TERM....Luchs
AVIATION...Walts
MARINE...Luchs

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 2:29 AM CSTSmall Craft AdvisoryHGX28 hr
Jan 23, 2:02 PM CSTGale WarningHGX31 hr
Jan 23, 2:43 PM CSTRip Current StatementHGXBrazoria, Galveston, Matagorda9 hr
Jan 23, 3:48 PM CSTWind AdvisoryHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more26 hr

Nearby

Beach Hazards Statements in Texas, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.